Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 10, 2005Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 10, 2005, 3:10 PM CDT for Red Willow County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 3:10 PM CDT (20:10 UTC)
Expired
Apr 10, 2005, 4:00 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
661 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 102010
SVRGLD
NEC145-102100-
/O.NEW.KGLD.SV.W.0005.050410T2010Z-050410T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 400 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTH OF MCCOOK...MOVING NORTH AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK AROUND 325 PM CDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3999 10075 4000 10049 4034 10054 4034 10077

$$

THEDE
2 follow-up statements
000 
WWUS53 KGLD 102023
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN APR 10 2005

NEC145-102100-
/O.CON.KGLD.SV.W.0005.000000T0000Z-050410T2100Z/
RED WILLOW NE-
323 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR RED
WILLOW COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MCCOOK...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCOOK AROUND 325 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHWEST NEBRASKA.

LAT...LON 3999 10075 4000 10049 4034 10054 4034 10077

$$

THEDE
000 
WWUS53 KGLD 102044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN APR 10 2005

NEC145-102054-
/O.CAN.KGLD.SV.W.0005.000000T0000Z-050410T2100Z/
RED WILLOW NE-
344 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR RED WILLOW COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHWEST NEBRASKA.

LAT...LON 3999 10075 4000 10049 4034 10054 4034 10077

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:04 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 10, 3:04 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT SUN APR 10 2005

.SHORT TERM... (TONIGHT-THUR)
PRECIPITATION PHASE/QPF TONIGHT THROUGH MONDAY PRIMARY FORECAST
PROBLEMS.

CUT OFF 500MB LOW OVER SOUTHERN COLORADO FORECAST TO LIFT NORTHEAST
ACROSS THE FORECAST AREA TONIGHT AND MONDAY. WATER VAPOR IMAGERY AND
12Z RAOBS FAVOR GFS INITIALIZATION AT 500MB. ETA/NAM AGAIN 1-2DAM
TOO HIGH UPSTREAM OF THE CUT OFF...BUT DOING BETTER WITH THE SYSTEM
ITSELF COMPARED TO YESTERDAY. ECMWF SIMILAR TO ETA....AND UKMET
GENERALLY THE BEST WITHIN 1DAM ALL LOCATIONS. 6 HOUR VERIFICATION OF
SNOW FALL AMOUNTS WOULD FAVOR ETA AND RUC NEAR THE FRONT RANGE...BUT
ALL MODELS TOO FAR EAST WITH SNOW AT 18Z. WILL USE AN ETA/GFS
BLEND FOR THIS PACKAGE...LEANING TOWARDS THE ETA FORECAST SOUNDINGS
FOR PHASE AND QPF.

PRECIPITATION PHASE...OBJECTIVE ANALYSIS OF FORECAST SOUNDINGS USING
TOP-DOWN PRECIPITATION TYPE CHARTS YIELDS SNOW AS FAR EAST AS
BURLINGTON FROM ABOUT 00Z ON...BUT FURTHER EAST CHARTS INDICATE
RAIN. TO GET SNOW IN GOODLAND THE SOUNDINGS NEED TO BE MODIFIED AS
FOLLOWS: SATURATE THE SURFACE (T=TD) AND DROP THE TD 1-2C. THIS IS
NOT UNREALISTIC. SNOW CURRENTLY FALLING IN LIC (32/30) AND AKO
(34/32)...AND MODELS ABOUT 2C TOO HIGH WITH TDS. PROLONGED
PRECIPITATION SHOULD WET-BULB AND NEARLY SATURATE THE SURFACE
EVENTUALLY. HOWEVER...IT WILL BE DIFFICULT TO GET A COMPLETE
CHANGEOVER MUCH FURTHER EAST THAN THE FIRST COLUMN OF COUNTIES IN
NE/KS.

QPF...GIVEN MODELS NOT DOING WELL AT THE MOMENT WITH EASTWARD EXTENT
OF SNOW...PERIOD OF RAIN/SNOW MIX POSSIBLE TO START....AND WARM/WET
GROUND...MODEL SNOW AMOUNTS PROBABLY OVERDONE IN KS/NE. EVEN TAKEN
VERBATIM 3-6 INCHES IN FIRST COLUMN AT WORST...MORE LIKELY WILL BE
2-4 INCHES. EITHER WAY ADVISORY SHOULD COVER. IN COLORADO...HEAVIEST
SNOW WILL FALL ALONG/NORTH OF PALMER DIVIDE IN KIT CARSON AND
WESTERN YUMA COUNTY. GENERALLY 4 TO 8 INCHES...ALTHOUGH WOULD NOT BE
SURPRISED TO SEE LOCALLY UP TO A FOOT ALONG A FLAGLER TO YUMA LINE.
SNOW AMOUNTS WILL BE LESS SOUTH OF THE PALMER IN CHEYENNE COUNTY
COLORADO WITH THE NORTH WINDS AND DOWNSLOPING EFFECT THERE...3 TO 6
INCHES AT WORST.

CONVECTION...ONGOING STORMS EARLY THIS EVENING SHOULD BEGIN TO
BECOME ELEVATED AS SURFACE-3KM CIN INCREASES AFTER DARK. BEST
MOISTURE AND INSTABILITY WILL BE IN THE EASTERN SIX COUNTIES. 0-6KM
BULK SHEAR VECTORS WILL BE SUPPORTIVE FOR AT LEAST AN ISOLATED
ORGANIZED THUNDERSTORM THREAT IN THOSE AREAS. AFTER 06Z ALL
CONVECTION SHOULD BE EAST OF THE FORECAST AREA.

BY MONDAY AFTERNOON EXPECT SCATTERED SNOW SHOWERS ACROSS THE WESTERN
HALF OF THE FORECAST AREA AND SCATTERED RAIN SHOWERS ACROSS THE
EASTERN HALF. DEFORMATION ZONE/HEAVIER PRECIPITATION WILL BE PULLING
AWAY TO THE NORTH.

TUESDAY THROUGH THURSDAY...NOT MUCH TIME TO SPEND ON THIS PORTION OF
THE FORECAST. UPPER RIDGE FORECAST TO BUILD OVER THE AREA FROM THE
WEST. COULD SEE SOME WIND ON TUESDAY WITH DOWNWARD MOTION/TIGHT
500MB HEIGHT GRADIENT OVERHEAD. EASTERLY SURFACE WINDS ON WEDNESDAY
DO NOT SUPPORT MUCH OF A WARM UP. HEIGHTS BEGIN TO FALL ON THURSDAY
WITH CONTINUED EASTERLY COMPONENT TO SURFACE FLOW. 850MB THERMAL
RIDGE WILL BUILD INTO EASTERN COLORADO. LOW LEVEL MOISTURE LOOKS
MEAGER...BUT SLIGHT CHANCE FOR HIGH BASED THUNDERSTORMS THURSDAY
NIGHT ALONG SURFACE LEE TROUGH WITH APPROACHING SHORTWAVE
DISTURBANCE IN SOUTHWEST FLOW.

.LONG TERM... (FRI-SUN)
DO NOT SEE MANY CHANGES TO THIS FORECAST WITH AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS ALMOST EVERY DAY WITH ENERGY MOVING ACROSS
EACH AFTERNOON/EVENING IN SOUTHWEST FLOW. BY SATURDAY THE GFS IS
ADVERTISING AN UPPER LOW OVER EASTERN COLORADO WITH GOOD DYNAMICS SO
WILL ADD THUNDERSTORMS FOR SATURDAY. A RIDGE/DRY WEATHER BUILDS IN
SUNDAY AS THE LOW MOVES NORTHEAST OUT OF THE AREA. MAX TEMPERATURES
WILL RANGE IN THE 60S WITH LOW TEMPERATURES VARYING FROM THE MID 30S
TO THE LOWER 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING UNTIL 12Z MONDAY FOR
COZ090...COZ091...COZ092.
.KS...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR
KSZ001...KSZ013...KSZ027.
.NE...WINTER WEATHER ADVISORY UNTIL 12Z MONDAY FOR NEZ079.

&&

JDK/FS
Hazardous weather outlook, Apr 10, 1:15 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR TORNADO WATCH NUMBER 141
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN APR 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1215 PM MDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL GRADUALLY DEVELOP OVER EASTERN COLORADO LATE
THIS MORNING AND THIS AFTERNOON...WHERE A BLIZZARD WARNING CONTINUES
IN EFFECT. SNOW HAS ALREADY MOVED AS FAR EAST AS YUMA AND FLAGLER AND
SHOULD BECOME HEAVY AT TIMES THIS AFTERNOON AND TONIGHT AS IT
PROGRESSES FURTHER EAST. SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS
ABOVE 35 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS DURING HEAVIER
SNOWFALL. SNOW WILL CONTINUE THROUGH TONIGHT IN COLORADO ...AND WILL
BEGIN TO MOVE INTO ADJACENT COUNTIES OF KANSAS AND NEBRASKA. TOTAL
SNOW ACCUMULATIONS MAY AVERAGE AROUND 6 INCHES IN COLORADO...AND 2 TO
4 INCHES ALONG THE KANSAS NEBRASKA BORDER BY MONDAY MORNING.

IN ADDITION TO THE WINTER WEATHER...THUNDERSTORMS ARE DEVELOPING
ALONG AND SOUTH OF A LINE FROM SHARON SPRINGS TO NORTON...WHERE
THERE IS A SLIGHT CHANCE FOR A FEW OF THE STORMS TO PRODUCE LARGE
HAIL AND TORNADOES. ALSO PERIODS OF HEAVY RAIN ARE LIKELY EAST OF
HIGHWAY 83 TODAY...AND THERE IS SOME POTENTIAL FOR SMALL STREAM
FLOODING IF SEVERAL STORMS TRACK ACROSS THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER MAY PERSIST THROUGH MONDAY MORNING ALONG THE KANSAS
NEBRASKA BORDER...BEFORE SNOW COMES TO AN END MONDAY AFTERNOON. WINDS
WILL CONTINUE TO GUST NEAR 40 MPH ON MONDAY AND TUESDAY DURING THE
DAYLIGHT HOURS WITH IMPROVEMENT TUESDAY NIGHT.

LATER NEXT WEEK...THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
STARTING THURSDAY AND CONTINUING THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON SOUTH OF A LINE
FROM SHARON SPRINGS TO NORTON.

FS

In the hours before

Special weather statement, Apr 10, 1:21 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT SUN APR 10 2005

KSZ016-029-042-110100-
GOVE-GRAHAM-WICHITA-
121 PM CDT SUN APR 10 2005

...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED
IN THE WATCH.

IN KANSAS: WICHITA...GOVE...AND GRAHAM.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JOHNSON
Local storm report, Apr 10, 1:37 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
04/10/2005  59 MPH           CHEYENNE           CO   CO-OP OBSERVER

&&

PARHAM
Special weather statement, Apr 10, 1:37 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT SUN APR 10 2005

KSZ003-004-015-110100-
DECATUR-NORTON-SHERIDAN-
137 PM CDT SUN APR 10 2005

...SEVERE THUNDERSTORM WATCH #142 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #142
FOR A PORTION OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH.

IN KANSAS: DECATUR...NORTON...AND SHERIDAN.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES.

JOHNSON
Local storm report, Apr 10, 2:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             8 W HOXIE               39.36N 100.59W
04/10/2005  0.75 INCH        SHERIDAN           KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Apr 10, 3:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             10 SSW OBERLIN          39.69N 100.60W
04/10/2005  1.00 INCH        DECATUR            KS   LAW ENFORCEMENT

            QUARTER SIZED HAIL COVERED THE GROUND

&&

JOHNSON

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.